For those budding oncologists out there
Infectious Diseases in Children, January 2015 James H. Brien, DO
James H. Brien
A 3-year-old male with acute lymphoblastic leukemia undergoing induction chemotherapy developed some discrete, painful lesions on his arms and legs about 16 days into his therapy. He also is having the predictable problems related to chemotherapy such as nausea, vomiting and diarrhea (which was recently associated with Clostridium difficile). However, he has had no fever so far. He is currently receiving a combination of vincristine, dexamethasone and metronidazole (for the C. difficile) and has been neutropenic for more than 1 week.
His past medical history was that of a healthy child until the diagnosis of leukemia. There has been no travel, animal exposure, insect bites or injuries, and his immunizations are up to date.
Examination revealed normal vital signs and no distress. The exam was otherwise positive, only for several discrete, painful, erythematous papular lesions on his extremities and one more recent lesion on his abdomen. Some of the older lesions were larger with surrounding edema and changing to a darker color (Figures 1–3). Lab tests revealed the following: An absolute neutrophil count (ANC) of 800 (but had been lower), a positive 1-3-beta-D-glucan, a negative Aspergillus galactomannan, and a negative blood culture (including fungal). A biopsy of a typical lesion is shown (Figure 4).
What’s Your Diagnosis?
A. Zygomycosis B. Fusariosis C. Aspergillosis D. Ecthyma gangrenosum